Virginia, 2012

High Wind in Virginia, December 26, 2012

December 26, 2012 · NWS MRX · 2 events in 2 counties and zones

A deep area of low pressure produced high non-thunderstorm wind over the area on the 26th. The highest wind were across the mountains where the damaging wind were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure produced high non-thunderstorm wind over the area on the 26th. The highest wind were across the mountains where the damaging wind were reported. Several trees were downed by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 26, 4:37 AM EST, 23 minutes earlier.

Area forecast discussion, Dec 26, 4:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 AM EST WED DEC 26 2012

.SHORT TERM /TODAY THROUGH THURSDAY/...
EARLY THIS MORNING...A BROAD AREA OF SHOWERS CONTINUES TO PUSH ITS
WAY NORTHWARD INTO THE FORECAST AREA FROM THE SOUTH...AS A SURFACE
LOW OVER SOUTHERN MIDDLE TENNESSEE LIFTS NORTHEAST. AS IT DOES
SO...A COLD FRONT WILL PUSH THROUGH THE REGION LATER
TODAY...BRINGING IT WITH SOME COOLER AIR TO THE SOUTHERN
APPALACHIANS. THIS COOLER AIR WILL COMBINE WITH SOME LINGERING
MOISTURE ON THE BACKSIDE OF THIS STORM SYSTEM TO CREATE SOME SNOW
SHOWERS ACROSS THE AREA THIS AFTERNOON AND EVENING THROUGH THE
OVERNIGHT HOURS. ATTM...THE LACK OF DEEP MOISTURE...LIMITED COLD
AIR ALOFT AND A MORE PREVAILING WESTERLY FLOW WILL LIMIT THE
POTENTIAL FOR THIS TO BE A TRUE NORTHWEST FLOW SNOWFALL EVENT.
HOWEVER...HIGHER ELEVATION LOCATIONS ACROSS SOUTHWEST VIRGINIA AND
EAST TENNESSEE...PARTICULARLY THE HIGH MOUNTAIN PEAKS WILL LIKELY
EXPERIENCE SOME ACCUMULATIONS 1-4 INCHES...WITH SOME LOCALLY HIGHER
AMOUNTS POSSIBLE IN THE SMOKIES GIVEN THE LONGER DURATION OF COLD
AIR AND ENHANCED ORTHOGRAPHIC LIFT. GIVEN THIS...HAVE OPTED TO
ISSUE A WINTER WEATHER ADVISORY FOR THE AFOREMENTIONED AREAS FROM
23Z THIS AFTERNOON THROUGH 12Z THURSDAY MORNING WHEN THE SNOWFALL
POTENTIAL APPEARS GREATEST.

THE OTHER THREAT OF NOTE WITH THIS STORM SYSTEM WILL BE THE
POTENTIAL FOR SOME STRONG GRADIENT WINDS ACROSS THE FORECAST AREA
TODAY AS A STRONG 60-70 KT LOW-LEVEL JET PASSES OVER EAST
TENNESSEE. THE POTENTIAL FOR VERY GUSTY/STRONG WINDS WILL EXIST
ALONG THE FOOTHILLS AND HIGHER MOUNTAIN TERRAIN AND THUS A HIGH
WIND WARNING IS IN EFFECT FOR THE FAVORED AREAS THROUGH THIS
AFTERNOON. ADDITIONALLY...WIND ADVISORIES FOR THE PLATEAU AND
MOUNTAINS OF SOUTHWEST VIRGINIA ARE IN EFFECT THROUGH THIS
AFTERNOON AS WELL. SOME GUSTY NEAR ADVISORY-LEVEL WINDS WILL LIKELY
PERSIST ALONG THE EAST TENNESSEE MOUNTAINS LATER TONIGHT...BUT
GIVEN THEIR WESTERLY COMPONENT THE HIGHER WIND SPEEDS WILL BE ON
THE LEE SIDE IN WESTERN NORTH CAROLINA...WITH VALUES IN THE VALLEYS
BEING MUCH LIGHTER AS WELL. THUS...HELD OFF ON EXTENDING ANY WIND
ADVISORY PRODUCTS FOR TONIGHT FOR NOW.

.LONG TERM /THU NIGHT THROUGH TUE/...
WEAK SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGE WILL PROVIDE A
DRY THU NIGHT INTO AT LEAST THE FIRST PART OF FRIDAY. MODELS
CONTINUE TO BE IN DECENT AGREEMENT THAT THE NEXT SYSTEM WILL
APPROACH BY FRIDAY NIGHT. MODEL AGREEMENT AND RUN TO RUN
CONSISTENCY STILL LACKING FOR THE DETAILS HOWEVER. TREND OF THE
MODELS HAS BEEN TO SPEED THINGS UP...SO WILL CARRY SLIGHT CHANCE
POPS SOUTHWEST ZONES LATE FRIDAY...THEN CAT TO LIKELY POPS FOR
FRIDAY NIGHT. CHANCE SOUTHWEST TO LIKELY NORTHEAST SATURDAY. PRECIP
TYPE STILL LOOKS TO BE PRIMARILY RAIN IN THE SOUTHERN/CENTRAL AREAS
UNTIL A SWITCH TO SNOW SHOWERS ON THE BACKSIDE. PRECIP TYPE STILL
MORE UNCERTAIN NORTH. MAY BE A LINGERING SNOW SHOWER EARLY NORTHERN
AND CENTRAL MOUNTAINS SUNDAY BUT OTHERWISE DRY...WITH DRY WEATHER
EXPECTED TO CONTINUE INTO MONDAY. ANOTHER SYSTEM FORECAST TO
APPROACH BY MONDAY NIGHT AND TUESDAY...SO WILL CARRY CHANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             47  29  43  29  54 /  80  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  28  41  28  51 / 100  40  10  10  10
OAK RIDGE, TN                       46  28  42  28  51 / 100  40  10  10  10
TRI CITIES AIRPORT, TN              45  27  38  24  50 / 100  60  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...EAST POLK...
     MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST MONROE...WEST POLK.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...MORGAN...SCOTT TN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     COCKE SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COCKE SMOKY MOUNTAINS...JOHNSON...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...HAMILTON...MARION...RHEA...
     SEQUATCHIE.

VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...SCOTT...WISE.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
     THURSDAY FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

&&

AMP/LW
Hazardous weather outlook, Dec 25, 2:36 PM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EST TUE DEC 25 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
236 PM EST TUE DEC 25 2012 /136 PM CST TUE DEC 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS POSSIBLE LATE
TONIGHT ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA...

HIGH WIND WARNING FOR TONIGHT FOR THE FOOTHILLS AND EASTERN
MOUNTAINS. DAMAGING WINDS ARE POSSIBLE FROM THESE STRONG SOUTHERLY
WINDS...PLUS A SLIGHT CHANCE OF SEVERE STORMS FOR SOUTHEAST
TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH
CAROLINA.

FOR MORE INFORMATION ON THESE HAZARDS...PLEASE SEE OUR LATEST
ADVISORY PRODUCTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ARE POSSIBLE
WEDNESDAY MORNING ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA...

HIGH WINDS WILL LINGER INTO EARLY WEDNESDAY AFTERNOON...AS A
STRONG LOW PRESSURE SYSTEMS TRACKS NORTHEAST ACROSS THE REGION.
STRONG SOUTHERLY WINDS BETWEEN 25 AND 40 MPH WITH GUSTS OVER 70 MPH
ARE POSSIBLE. WINDY CONDITIONS MAY CONTINUE AREA WIDE ALONG AND
BEHIND THE COLD FRONT WEDNESDAY AND WEDNESDAY EVENING.

ALSO...THIS SYSTEM WILL LIFT A WARM FRONT INTO SOUTHERN PARTS OF
THE FORECAST AREA EARLY WEDNESDAY...THEN AN ASSOCIATED COLD FRONT
WILL SWEEP EAST THROUGH THE SOUTHERN APPALACHIANS WEDNESDAY
AFTERNOON.

ENOUGH INSTABILITY WILL BE AVAILABLE TO PRODUCE THUNDERSTORMS
GENERALLY ALONG AND SOUTH OF INTERSTATE 40 INTO WEDNESDAY MORNING.
SOME OF THESE STORMS COULD BE SEVERE PRODUCING DAMAGING WINDS.
ALSO...ISOLATED TORNADOES COULD OCCUR NEAR AND ALONG THE WARM
FRONT.

AS A COLD FRONT MOVES THROUGH WEDNESDAY...COLD AIR WILL RUSH IN
BEHIND IT CHANGING THE RAIN TO SNOW LATE WEDNESDAY WITH SOME SNOW
SHOWERS LINGERING WEDNESDAY NIGHT INTO THURSDAY.

LIGHT SNOWFALL IS POSSIBLE..ESPECIALLY ACROSS THE HIGHER ELEVATIONS
OF SOUTHWEST VIRGINIA AND FAR EAST TENNESSEE MOUNTAINS WEDNESDAY
NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Russell

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Russell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Dispatch personnel reported a few trees downed by high wind in Lebanon.

High Wind, Washington

When
December 26, 5:00 AM EST to 11:00 AM EST
Where
Washington forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Dispatch personnel reported several trees downed by high wind between Damascus and Konnarock. Several trees were also reported downed by wind between Damascus and Glade Spring.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421125, 421126.